New Mexico, 2010

High Wind in New Mexico, April 29, 2010

April 29, 2010 · NWS MAF · 3 events in 2 counties and zones

Strong mid level winds preceding the arrival of an upper air trough resulted in strong winds across southeast New Mexico.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Strong mid level winds preceding the arrival of an upper air trough resulted in strong winds across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 3:25 AM MST, 35 minutes earlier.

Area forecast discussion, Apr 29, 3:25 AM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
525 AM CDT THU APR 29 2010

.DISCUSSION...

...VERY HIGH WINDS EXPECTED ACROSS THE GUADALUPE MOUNTAINS TODAY...

EARLY MORNING WATER VAPOR IMAGERY SHOWS A BROAD MID TO UPPER
TROUGH OVER THE WESTERN CONUS. THE BASE OF THIS TROUGH WILL
CONTINUE TO SLIDE SOUTHWARD INTO THE DESERT SOUTHWEST TODAY AS A
+100 KT 500MB JET DIGS DOWN THE CALIFORNIA COASTLINE...RESULTING
IN A VERY TIGHT MID LEVEL GRADIENT ACROSS SOUTHEAST NEW MEXICO. IN
ADDITION...THE ASSOCIATED LEE SURFACE LOW OVER THE PANHANDLE WILL
DEEPEN TO NEAR 984 MB EARLY THIS EVENING WITH THE STRONG DEEP
ORTHOGONAL FLOW PRESENT. THE TIGHTEST SURFACE PRESSURE GRADIENT IS
EXPECTED ACROSS SOUTHEAST NEW MEXICO THIS AFTERNOON AND IT WILL
EXCEED 4MB/100NM HERE. THIS IS ALSO WHERE A 40 TO 50 KT 700MB
SOUTHWEST JET WILL BE PRESENT. CLOUD COVER WILL BE VIRTUALLY
NONEXISTENT TODAY ALLOWING FOR DEEP MIXING. BUFFER SOUNDINGS FROM
CNM SUGGEST MIXING THROUGH 700-650MB...WITH AN AVERAGE UNIDIRECTIONAL
WSW FLOW OF 45 KT. WE HAVE UPGRADED TO A HIGH WIND WARNING FOR THE
SOUTHEAST NM PLAINS AND VAN HORN CORRIDOR FOR THIS AFTERNOON AND
EVENING...WITH WIND ADVISORIES IN PLACE ACROSS THE WESTERN PERMIAN
BASIN...UPPER TRANS PECOS...DAVIS MOUNTAINS AND MARFA PLATEAU.
EXTREME WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS THIS
AFTERNOON AND EVENING AS SUBSIDENCE ASSOCIATED WITH A MOUNTAIN
WAVE INCREASES. BOTH THE GFS40 AND NAM12 SUGGEST MOUNTAIN TOP WIND
SPEEDS WILL REMAIN NEAR 50 KT THROUGHOUT THE DAY. A GUST OBSERVED
FROM THIS BOWL THIS MORNING HAS ALREADY MEASURED 83 MPH...AND WITH
THIS TREND LIKELY TO CONTINUE...VERY DANGEROUS WINDY CONDITIONS ARE
EXPECTED TODAY IN THE GUADALUPE MOUNTAINS. THIS WILL ESPECIALLY BE
TRUE FOR ELEVATIONS ABOVE 6500 FEET WHERE WIND GUSTS MAY EXCEED
100 MPH. THE WINDS SHOULD SLOWLY SUBSIDE THERE EARLY FRIDAY
MORNING...BUT HIGH WINDS WILL LIKELY CONTINUE TO IMPACT THE AREA
THROUGH AT LEAST FRIDAY AFTERNOON WITH THE ELONGATED MID TROUGH
AXIS WEST OF THE REGION AND A VERY STRONG 500MB JET PRESENT.
BLOWING DUST MAY ALSO CAUSE PROBLEMS LATER THIS
AFTERNOON...ESPECIALLY WITH AN EARLY WIND ONSET EXPECTED. THE
PRESSURE GRADIENT WILL SLOWLY BEGIN TO RELAX DURING THE LATE
EVENING HOURS...BUT BREEZY CONDITIONS WILL CONTINUE AS PACIFIC
COLD FROPA OCCURS EARLY TOMORROW MORNING AROUND 09Z.

THE UNSEASONABLY WARM TEMPERATURES WILL COME TO AN END FOR MOST
THE REGION FRIDAY BEHIND THE PAC COLD FRONT...AS 850MB TEMPS COOL
INTO THE MID TEENS. BY SATURDAY MORNING AND AFTERNOON...A DIGGING
MID LEVEL VORT MAX WILL PASS OVER SOUTHWEST TEXAS WITHIN THE
SOUTHWEST FLOW ALOFT. ALTHOUGH LOW LEVEL MOISTURE PROFILES WILL REMAIN
FAIRLY DRY...NWP MODELS SUGGEST MOISTENING THROUGH THE MID LEVELS
AND THE LIFT ASSOCIATED WITH DPVA APPEARS IT WILL RESULT IN A
SLIGHT CHANCE OF SHOWERS MAINLY ACROSS THE EASTERN HALF OF THE CWA
WHERE THERE WILL BE SUFFICIENT MOISTURE PRESENT. ELSEWHERE...RAIN
CHANCES WILL REMAIN LOW WITH A CONTINUED DRY LOW LEVEL WESTERLY
FLOW PRESENT.

&&

.FIRE WEATHER...
EARLY MORNING DATA SHOWS POOR TO FAIR RH RECOVERY ONGOING FOR AREAS
GENERALLY ALONG AND WEST OF A TATUM TO PECOS TO PANTHER JUNCTION
LINE. EAST OF THIS LINE...MOIST AIR IN PLACE HAS BROUGHT GOOD TO
EXCELLENT RH RECOVERY THIS MORNING.

VERY STRONG WINDS ARE ALREADY ONGOING ACROSS THE GUADALUPE MOUNTAINS
AND THIS WILL CONTINUE THROUGH TODAY. AS THE DAY PROGRESSES...WINDS
WILL ALSO INCREASE ACROSS THE REMAINDER OF WEST TEXAS AND SOUTHEAST
NEW MEXICO. TEMPERATURES WILL ALSO WARM SOME 10 DEGREES ABOVE NORMAL
AND WITH DRY AIR SPREADING FROM WEST TO EAST TODAY...MINIMUM
AFTERNOON RH/S SHOULD DROP INTO THE SINGLE DIGITS TO NEAR 15% ACROSS
ALL AREAS. THUS...WE EXPECT CRITICAL FIRE WEATHER CONDITIONS ACROSS
ALL OF SOUTHEAST NEW MEXICO AND A LARGE PORTION OF WEST TEXAS. A
SMALL AREA OF EXTREMELY CRITICAL FIRE WEATHER CONDITIONS IS POSSIBLE
ACROSS SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS WHERE VERY
WINDY AND DRY CONDITIONS ALONG WITH WARM TEMPERATURES WILL ALIGN.
FUELS ACROSS THIS REGION ARE ALSO QUITE DRY ACCORDING TO RECENT
INFORMATION. FARTHER EAST...FUELS MAY NOT QUITE BE CRITICAL ENOUGH
TO WARRANT HIGH FIRE DANGER ACROSS THE EASTERN PERMIAN BASIN.
HOWEVER... GIVEN THE POTENTIAL FOR LONG DURATION CRITICAL FIRE
WEATHER CONDITIONS...WE HAVE UPGRADED THE FIRE WEATHER WATCH TO A
RED FLAG WARNING. VERY DRY AIR WILL REMAIN IN PLACE THROUGH THIS
EVENING AND RH/S WILL BE SLOW TO CLIMB.

A PACIFIC COLD FRONT MOVES THROUGH TONIGHT...BRINGING COOLER
TEMPERATURES...BUT A CONTINUED SUPPLY OF DRY AIR TO THE REGION.

DRY AIR WILL REMAIN IN PLACE AND GUSTY CONDITIONS COULD DEVELOP
ACROSS THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS ON
FRIDAY. A FIRE WEATHER WATCH REMAINS IN EFFECT FOR THE ABOVE
MENTIONED AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              91  58  78  51  /  10  10  10  20
CARLSBAD NM                90  55  75  48  /   0   0  10  10
DRYDEN TX                  94  64  88  59  /  10  10  10  20
FORT STOCKTON TX           96  57  81  51  /   0  10  10  10
GUADALUPE PASS TX          79  45  62  39  /   0   0  10  10
HOBBS NM                   90  51  74  44  /   0  10  10  10
MARFA TX                   84  45  73  41  /   0   0  10  10
MIDLAND INTL AIRPORT TX    94  57  77  48  /   0  10  10  20
ODESSA TX                  92  57  77  48  /   0  10  10  20
WINK TX                    97  55  79  50  /   0  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM THIS MORNING TO 8 PM MDT THIS EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 6 AM MDT FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.

TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 9 PM
     CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     DAWSON...ECTOR...GAINES...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...PECOS...
     PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
     UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...DAVIS/APACHE MOUNTAINS
     AREA...DAWSON...ECTOR...GAINES...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...REEVES COUNTY AND UPPER TRANS PECOS...
     WARD...WINKLER.

     HIGH WIND WARNING UNTIL 6 AM MDT FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WATCH FROM FRIDAY MORNING THROUGH FRIDAY AFTERNOON FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 9 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES... VAN HORN AND HIGHWAY 54
     CORRIDOR.

&&

06/78
Hazardous weather outlook, Apr 29, 2:17 AM MST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
417 AM CDT THU APR 29 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
417 AM CDT THU APR 29 2010 /317 AM MDT THU APR 29 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING CONTINUES THROUGH TONIGHT FOR THE GUADALUPE
MOUNTAINS FOR STRONG AND POTENTIALLY DAMAGING SOUTHWEST TO WEST
WINDS OF 40 TO 55 MPH WITH GUSTS AROUND 85 MPH. THESE WINDS WILL
MAKE TRAVEL EXTREMELY DIFFICULT ACROSS THE GUADALUPE MOUNTAINS...
ESPECIALLY ON U.S. HIGHWAY 62 180.

A HIGH WIND WARNING IS ALSO IN EFFECT THIS AFTERNOON AND EVENING
FOR THE VAN HORN AND HIGHWAY 54 CORRIDOR REGION AND THE PLAINS OF
SOUTHEAST NEW MEXICO FOR SOUTHWEST WINDS OF 35 TO 45 MPH WITH
GUSTS TO AROUND 65 MPH. THESE WINDS COULD MAKE DRIVING VERY
DIFFICULT FOR MOTORISTS...ESPECIALLY THOSE IN HIGH PROFILE
VEHICLES.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS SOUTHEAST NEW
MEXICO AND MOST OF WEST TEXAS THIS AFTERNOON AND EARLY EVENING. A
SMALL AREA OF EXTREMELY CRITICAL FIRE WEATHER CONDITIONS REMAINS
POSSIBLE ACROSS SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS
WHERE VERY WINDY AND DRY CONDITIONS ALONG WITH WARM TEMPERATURES
WILL ALIGN. RESIDENTS ARE URGED TO AVOID THE USE OF OPEN FLAMES OR
ANY ACTIVITIES THAT MAY GENERATE SPARKS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS NEAR 60 MPH ARE
POSSIBLE ACROSS THE GUADALUPE MOUNTAINS ON FRIDAY. A HIGH WIND
WATCH REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS ON FRIDAY.

ANOTHER DAY OF CRITICAL FIRE WEATHER CONDITIONS REMAINS POSSIBLE
ACROSS THE GUADALUPE MOUNTAINS AND PLAINS OF SOUTHEAST NEW MEXICO
FROM LATE FRIDAY MORNING THROUGH FRIDAY AFTERNOON. A FIRE WEATHER
WATCH REMAINS IN EFFECT FOR THE GUADALUPE MOUNTAINS AND PLAINS OF
SOUTHEAST NEW MEXICO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
April 29, 4:00 AM MST to 9:00 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
April 29, 9:10 AM MST to 7:10 PM MST
Where
Eddy County Plains forecast zone
Measured
60 kt (69 mph) measured gust
Property damage
$30,000
Reported by
AWOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

An extended period of gusts over 60 mph was observed throughout the day. The strongest gust occurred at 1350 MST, which was 69 mph. Several structures were damaged by the winds including a chimney chase, home siding, a wooden fence, and 3 barns. The roofs and siding on the barns were blown off.

High Wind, Eddy County Plains

When
April 29, 3:00 PM MST to 5:00 PM MST
Where
Eddy County Plains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222510, 222513, 222507.